Alert archive / Iowa / River Flood Warnings in 2015
River Flood Warning 72, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Dec 18, 2015, 12:37 PM CST for Davis County, Wapello County, Iowa. It took effect at Dec 18, 2015, 2:21 PM CST. It was in force for 60 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2015, 12:37 PM CST (18:37 UTC)
- In effect from
- Dec 18, 2015, 2:21 PM CST
- Expired
- Dec 21, 2015, 2:15 AM CST
- In force
- 60 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.32 ft at Dec 21, 2015, 11:00 PM CST.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
240
WGUS43 KDMX 181837
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1237 PM CST FRI DEC 18 2015
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Des
Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC051-179-191837-
/O.NEW.KDMX.FL.W.0072.151218T2021Z-151221T0815Z/
/OTMI4.1.ER.151218T2021Z.151219T0000Z.151220T0815Z.NO/
1237 PM CST FRI DEC 18 2015
...Flood Warning in effect until early Sunday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Des Moines River at Ottumwa...or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until early Sunday morning.
* At 12:20 PM Friday the stage was 10.8 feet...or 0.2 feet below
Flood Stage.
* Flood Stage is 11.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this afternoon. Continue rising to
11.4 feet...or 0.4 feet above Flood Stage...this evening. Then
begin falling and go below Flood Stage early Sunday morning.
* Impact...At 11.0 feet...The northeast side of Rabbit Run is
affected. Bear Creek will reach bankfull.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$3 follow-up statements
239
WGUS83 KDMX 181840
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CST FRI DEC 18 2015
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Raccoon River...North Raccoon River...
Affecting the following counties in Iowa...Dallas...Greene...Polk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC049-153-191840-
/O.EXT.KDMX.FL.W.0058.000000T0000Z-151221T1559Z/
/VNMI4.1.ER.151214T1447Z.151215T1130Z.151220T1559Z.NO/
1240 PM CST FRI DEC 18 2015
...Flood Warning now in effect until Sunday morning...
The Flood Warning continues for
The Raccoon River at Van Meter...or From the North and South
Raccoon Rivers...to Walnut Woods State Park.
* Until Sunday morning.
* At 12:00 PM Friday the stage was 17.6 feet...or 0.6 feet above
Flood Stage.
* Flood Stage is 17.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 17.9 feet...or 0.9 feet above Flood Stage...
after midnight tonight. Then begin falling and go below Flood
Stage Sunday morning.
* Impact...At 17.0 feet...Secondary bridges are threatened along US
6 east of Adel.
&&
LAT...LON 4153 9397 4155 9396 4155 9375 4153 9374
4151 9388 4153 9397
$$
IAC153-191840-
/O.EXT.KDMX.FL.W.0059.000000T0000Z-151221T1200Z/
/DMWI4.1.ER.151215T0319Z.151215T1830Z.151220T1200Z.NO/
1240 PM CST FRI DEC 18 2015
...Flood Warning now in effect until Sunday morning...
The Flood Warning continues for
The Raccoon River at Des Moines IA 28...or From Walnut Woods State
Park...to Walnut Creek.
* Until Sunday morning.
* At 12:15 PM Friday the stage was 36.5 feet...or 0.5 feet above
Flood Stage.
* Flood Stage is 36.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage Sunday
morning.
* Impact...At 36.0 feet...Water affects Blue Heron Lake at Raccoon
River Park.
&&
LAT...LON 4156 9368 4153 9374 4155 9375 4157 9372
4158 9367 4156 9368
$$
IAC153-191840-
/O.EXT.KDMX.FL.W.0054.000000T0000Z-151223T1800Z/
/DEMI4.2.ER.151214T0725Z.151215T2330Z.151222T1800Z.NO/
1240 PM CST FRI DEC 18 2015
...Flood Warning now in effect until midday Tuesday...
The Flood Warning continues for
The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
to the Des Moines River.
* Until midday Tuesday.
* At 11:45 AM Friday the stage was 16.6 feet...or 4.6 feet above
Flood Stage.
* Flood Stage is 12.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage midday
Tuesday.
* Impact...At 16.5 feet...Water begins affecting Fleur Drive. Above
this stage...water flows through Water Works Park south of the
Water Works Buildings...cutting off a large meander bend in the
river and diverting increasing amounts of stream flow away from
the main river channel.
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
4157 9361
$$
IAC049-073-191840-
/O.EXT.KDMX.FL.W.0055.000000T0000Z-151222T2000Z/
/PROI4.3.ER.151215T0205Z.151218T1045Z.151221T2000Z.NO/
1240 PM CST FRI DEC 18 2015
...Flood Warning now in effect until Monday afternoon...
The Flood Warning continues for
The North Raccoon River near Perry...or From the Greene-Dallas
County line...to Adel.
* Until Monday afternoon.
* At 12:15 PM Friday the stage was 20.0 feet...or 5.0 feet above
Flood Stage.
* Flood Stage is 15.0 feet.
* Major flooding is occurring and is forecast to continue.
* Forecast...rise to 20.3 feet...or 5.3 feet above Flood Stage...this
evening. Then begin falling and go below Flood Stage Monday
afternoon.
* Impact...At 20.0 feet...Limited evacuations may begin in
residential areas of Adel...along with extensive sandbagging.
&&
LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
4159 9403
$$391
WGUS83 KDMX 181910
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CST FRI DEC 18 2015
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC051-179-191910-
/O.EXT.KDMX.FL.W.0072.151219T0632Z-151221T0300Z/
/OTMI4.1.ER.151219T0632Z.151219T1200Z.151220T0300Z.NO/
110 PM CST FRI DEC 18 2015
...Flood Warning now in effect until late Saturday evening...
The Flood Warning continues for
The Des Moines River at Ottumwa...or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until late Saturday evening.
* At 12:50 PM Friday the stage was 10.6 feet...or 0.4 feet below
Flood Stage.
* Flood Stage is 11.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 11.1 feet...or 0.1 feet above Flood Stage...Saturday
morning. Then begin falling and go below Flood Stage late Saturday
evening.
* Impact...At 11.0 feet...The northeast side of Rabbit Run is
affected. Bear Creek will reach bankfull.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$354
WGUS83 KDMX 190138
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CST FRI DEC 18 2015
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC051-179-190208-
/O.CAN.KDMX.FL.W.0072.000000T0000Z-151221T0300Z/
/OTMI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
738 PM CST FRI DEC 18 2015
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Des Moines River at Ottumwa...or From Middle Avery Creek near
Chillicothe...to Eldon.
* At 7:20 PM Friday the stage was 10.4 feet...or 0.6 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 11.0 feet. fall to 10.4
feet Sunday morning.
* Impact...At 10.0 feet...Agricultural flooding occurs along most of
the reach between Ottumwa and Eldon.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 18, 12:01 PM CST, 36 minutes earlier.
Area forecast discussion, Dec 18, 12:01 PM CST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1201 PM CST FRI DEC 18 2015 .SHORT TERM /TODAY/... ISSUED AT 324 AM CST FRI DEC 18 2015 MAIN CHALLENGE TODAY WILL BE WEAK SHORT WAVE AND TEMPERATURES. MODELS SHOWING A PV ANOMALY MOVING SOUTHEAST ACROSS NORTHERN IA AND SOUTHERN MN BY NOON TODAY...RESULTING IN STEEPENING LAPSE RATES AND INCREASING SNOW SHOWER ACTIVITY...WITH A PERIOD OF LIGHT SNOW AS COVERAGE INCREASES TOWARD THE LATE MORNING AND EARLY AFTERNOON. CURRENTLY THERE IS A SURFACE REFLECTION MOVING ACROSS NORTHWEST MN TO NORTHEAST SOUTH DAKOTA WITH LIGHT SNOW ALONG THE BOUNDARY. MOST OF THE LIFT ASSOCIATED WITH THIS...AND SATURATION WILL REMAIN OVER THE NORTHERN COUNTIES THROUGH THE DAY. MESO MODELS...HRRR/RAP13 SHOW CLOUD COVER WILL BE INCREASING THROUGH SUNRISE NORTH AS SATURATION OCCURS. THOUGH MAINLY MOISTURE STARVED...A COUPLE OF HUNDREDTHS OF MOISTURE ALONG WITH SNOW RATIOS OF NEARLY 20:1 SHOULD RESULT IN A DUSTING OF SNOW ACROSS THE FAR NORTH/NORTHEAST TODAY. OTHERWISE COLDER TEMPERATURES WILL CONTINUE OVER THE NORTH WITH SLIGHTLY MILDER OVER THE SOUTH WHERE MORE SUNSHINE IS EXPECTED. AS MIXING INCREASES NORTH...WINDS WILL BE GUSTY THIS AFTERNOON WITH 15 TO 25 MPH WINDS AT TIMES. THERE MAY BE SOME BRIEF REDUCTION IN VISIBILITY AS THE SNOW SHOWERS OCCUR...BUT PROBABLY NOT ENOUGH TO WARRANT ANY MAJOR CONCERNS. .LONG TERM /TONIGHT THROUGH THURSDAY/... ISSUED AT 324 AM CST FRI DEC 18 2015 MAIN FORECAST CONCERN WAS FOCUSED ON TEMPERATURES THROUGHOUT MUCH OF THE EXTENDED AND PRECIPITATION CHANCES SUNDAY INTO SUNDAY NIGHT. LEANED TOWARD A BLEND OF THE GFS/ECMWF THROUGH THE WEEKEND AND THEN SLIGHTLY MORE WEIGHT TOWARD THE ECMWF NEXT WEEK. TONIGHT THROUGH MONDAY...COLD NIGHT TONIGHT WITH SURFACE HIGH MOVING ACROSS THE STATE PROVIDING CLEAR SKIES AND LIGHT WINDS. CERTAINLY THE COLDEST NIGHT THROUGHOUT THE ENTIRE FORECAST PERIOD AS TEMPERATURES BEGIN TO REBOUND ON SATURDAY WITH WAA DEVELOPING ON THE BACKSIDE OF THE SURFACE HIGH. WAA PERSISTS SATURDAY NIGHT INTO SUNDAY AHEAD OF A SHARP COLD FRONT LOOKING TO PUSH SOUTHEAST ACROSS THE FORECAST AREA BY SUNDAY NIGHT. NAM/GFS SOUNDINGS BECOME SATURATED FROM THE SURFACE TO AROUND 850MB DURING THE AFTERNOON HOURS SUNDAY WITH NO ICE INTRODUCTION AS THERE IS A VERY DRY LAYER B/T 850MB TO ~500MB. HIGHER CONFIDENCE FOR A WINDOW OF DRIZZLE SUNDAY AFTERNOON OVER THE SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA...ESPECIALLY WITH SOME DECENT QG FORCING AND ISENTROPIC UPGLIDE DURING THIS TIME. DEEPER MOISTURE MOVES INTO THE CENTRAL AND EASTERN PART OF THE STATE SUNDAY EVENING BEFORE THE COLD FRONT SWEEPS ACROSS LATE...ROUGHLY 03Z TO 09Z MONDAY NORTHWEST TO SOUTHEAST OVER THE FORECAST AREA. SOME SNOW MAY DEVELOP WITH THE FROPA...BUT SOUNDINGS QUICKLY LOSE ICE INTRODUCTION AND HAVE LOW CONFIDENCE WITH SIGNIFICANT ACCUMULATION. COOLER ON MONDAY WITH WEAK CAA IN PLACE. TUESDAY THROUGH CHRISTMAS EVE...ANOTHER SHORTWAVE ALOFT CUTS ACROSS THE DAKOTAS AND INTO MINNESOTA BUT LIMITED MOISTURE OVER IOWA AND KEPT FORECAST DRY ATTM. AFTER TUESDAY...THE EXTENDED MODELS REMAIN IN DISAGREEMENT. GFS HAS A FAIRLY STRONG SURFACE LOW AND UPPER LEVEL TROUGH PLACING IOWA IN THE WARM SECTOR TUESDAY NIGHT INTO WEDNESDAY. ECMWF IS FURTHER NORTH IN THE LOW TRACK AND IS COMPLETELY DRY FOR THE FORECAST AREA DURING THE AFOREMENTIONED TIME. TRENDED TOWARD LOWERING POPS ACROSS THE NORTH AND EAST AND EVEN THE GFS PLACES THE FORECAST AREA IN A DRY SLOT BY EARLY WEDNESDAY. LOW CONFIDENCE WITH ANY PRECIPITATION OUT OF THE SYSTEM TUESDAY NIGHT INTO WEDNESDAY. THE SHORTWAVE TRAIN CONTINUES ON CHRISTMAS EVE...AT LEAST PER THE GFS. LEANED TOWARD THE DRIER ECMWF LATE IN THE PERIOD DUE TO THE UNCERTAINTIES OF ANY SHORTWAVE TO IMPACT IOWA. && .AVIATION...18/18Z ISSUED AT 1201 PM CST FRI DEC 18 2015 FORECAST CONCERN...AT LEAST THROUGH 21Z REVOLVES AROUND A PASSING SHORTWAVE WHICH IS CAUSING SOME SNOW SHOWERS OF VARYING INTENSITY TO MOVE SOUTHEAST ACROSS NCEN/NE IA. TAF SITES AFFECTED WILL BE KMCW AND KALO. VSBYS UPSTREAM HAVE BEEN 3/4SM TO 1SM AT TIMES. DON'T THINK WE'LL SEE VSBYS THAT LOW BUT KMCW MAY. ALSO WIND GUSTS COULD BE 25-30KTS WITH THESE SNOW SHOWERS. ONCE THE WAVE PASSES HIGH PRESSURE BUILDS INTO IA BRINGING VFR CONDITIONS AREA WIDE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...FAB
Hazardous weather outlook, Dec 18, 10:12 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1012 AM CST FRI DEC 18 2015 IAZ039-050-059>062-073>075-085-086-191615- BLACK HAWK-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION- MAHASKA-MONROE-WAPELLO- 1012 AM CST FRI DEC 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA INCLUDING THE RACCOON...DES MOINES AND CEDAR RIVERS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOOD WARNINGS WILL PERSIST INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>028-033>038-044>049-057-058-070>072- 081>084-092>097-191615- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1012 AM CST FRI DEC 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
River Flood Warnings in Iowa, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.